Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 3, 2005, 6:13 PM CST for Bates County, Missouri. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2005, 6:13 PM CST (00:13 UTC)
- Expired
- Mar 3, 2005, 7:54 PM CST
- In force
- 101 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2744 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 040014 SVREAX MOC013-040100- /O.NEW.KEAX.SV.W.0001.050304T0013Z-050304T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 613 PM CST THU MAR 3 2005 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BATES COUNTY IN WEST CENTRAL MISSOURI. * UNTIL 700 PM CST. * AT 608 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BUTLER...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHEAST OF RICH HILL BY 630 PM CST. 5 MILES SOUTHWEST OF ROCKVILLE BY 700 PM CST. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3840 9441 3828 9457 3806 9441 3805 9407 $$ CUTTER
3 follow-up statements
000 WWUS53 KEAX 040027 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 624 PM CST THU MAR 3 2005 MOC013-040100- /O.CON.KEAX.SV.W.0001.000000T0000Z-050304T0100Z/ BATES MO- 624 PM CST THU MAR 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BATES COUNTY UNTIL 700 PM CST... AT 623 PM CST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES NORTH OF RICH HILL...OR 6 MILES SOUTH OF BUTLER...AND MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHEAST OF RICH HILL BY 630 PM CST. 5 MILES SOUTHWEST OF ROCKVILLE BY 650 PM CST. HAIL UP TO ONE AND THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED ON HIGHWAY 71 FOUR MILES SOUTH OF BUTLER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. MOTORISTS SHOULD PULL OFF THE HIGHWAY UNTIL THE STORM HAS PASSED. LAT...LON 3840 9441 3828 9457 3806 9441 3805 9407 $$ CUTTER
000 WWUS53 KEAX 040051 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 649 PM CST THU MAR 3 2005 MOC013-040100- /O.CON.KEAX.SV.W.0001.000000T0000Z-050304T0100Z/ BATES MO- 649 PM CST THU MAR 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BATES COUNTY UNTIL 700 PM CST... AT 644 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF SCHELL CITY...OR 13 MILES SOUTHWEST OF APPLETON CITY...AND MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHWEST OF ROCKVILLE BY 655 PM CST. HAIL UP TO THE SIZE OF A GOLF BALL WAS REPORTED FOUR MILES SOUTH OF BUTLER WITH THIS STORM BY LOCAL LAW ENFORCEMENT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3840 9441 3828 9457 3806 9441 3805 9407 $$ CUTTER
000 WWUS53 KEAX 040054 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 653 PM CST THU MAR 3 2005 MOC013-040103- /O.CAN.KEAX.SV.W.0001.000000T0000Z-050304T0100Z/ BATES MO- 653 PM CST THU MAR 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BATES COUNTY HAS BEEN CANCELLED... AT 649 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THIS ACTIVITY NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3840 9441 3828 9457 3806 9441 3805 9407 $$ CUTTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:03 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 3, 3:03 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 303 PM CST THU MAR 3 2005 .DISCUSSION... SCATTERED SHOWERS HAVE DEVELOPED THIS AFTERNOON IN EAST CENTRAL KS AS THE SHRTWV NEARS THE AREA. THESE SHOULD CONTINUE TO MOVE SOUTHEAST AND CONTINUE UNTIL SUNSET OR SO WHEN DAYTIME HEATING REDUCES INSTABILITY. AREAS WITH ISOLATED THUNDERSTORM POTENTIAL SHOULD BE MAINLY ALONG AND SOUTH OF THE MISSOURI RIVER. AFTER THE WAVE PASSES...FRIDAY SHOULD SHOW UP WITH GOOD WAA. HAVE RAISED TEMPS FROM GOING FCST MAINLY BECAUSE THE WARMING WE SAW TODAY WAS A COUPLE OF DEG HIGHER THAN ANTICIPATED. SHOULD SEE QUITE A BIT OF SUNSHINE AND HAVE LOWERED SKY COVER IN GRIDS. SURFACE HIGH INTRUDES BY SATURDAY BRINGING DOWN A COOLER AIRMASS. THIS AIRMASS IS DRY...HOWEVER...SO SUN ANGLE AND MIXING SHOULD PUT US NOT THAT FAR AWAY FROM TODAYS TEMPS. HAVE RAISED TEMPS FOR BOTH SAT AND SUN. IT WILL BE A WILD RIDE THROUGH NEXT WEEK AS WARM AND COLD AIR VIE FOR CONTROL OF THE WEATHER ACROSS EASTERN KANSAS AND THE NORTHERN HALF OF MISSOURI. WEATHER ACROSS KANSAS AND MISSOURI WILL BE DICTATED BY THE INTERACTION OF MANY DIFFERENT FEATURES. THE NORTHWEST FLOW INDUCED ACROSS THE REGION BY THE WEST COAST RIDGE/EAST CONUS TROUGH WILL HAVE MULTIPLE SHORTWAVES RACING THROUGH IT...HELPING THE TROUGH RETROGRADE WEST EARLY NEXT WEEK. MEANWHILE...FARTHER WEST...A CUTOFF LOW IS PROGGED TO BURY ITSELF UNDER THE WEST COAST RIDGE THIS WEEKEND...WHICH SHOULD HELP WITH WARM AIR ADVECTION ACROSS THE AREA SUNDAY. THE GENERAL CONSENSUS AMONG THE MIDRANGE MODELS IS FAIRLY GOOD ON THESE LARGE SCALE FEATURES THROUGH THE WEEKEND AND EARLY NEXT WEEK. THE DIFFERENCES ARE IN THE DETAILS...HOW THE SHORTWAVES WILL INFLUENCE THE WEATHER ACROSS THE MID SECTION OF THE NATION...AND HOW THE LOW WILL INTERACT WITH THE TROUGH AS IT EJECTS OUT OF THE SOUTHWEST. WARM AIR ADVECTION SPREADS ACROSS MISSOURI BY THE TAIL END OF THE WEEKEND. THIS IS AHEAD OF A POTENT SHORTWAVE. OF COURSE BY MONDAY THIS WAVE WILL BE PUSHING THROUGH THE CWA DRAGGING A COLD FRONT WITH IT. GFS HAS BACKED OFF ON ITS POPS MONDAY AS IT NO LONGER PHASES THE CUTOFF LOW WITH THIS WAVE. THIS KEEPS THE BULK OF THE ACTIVITY ACROSS THE GREAT LAKES AND OHIO RIVER VALLEY UNTIL THE ATTENDANT COLD FRONT GETS SOUTH OF THE CWA...AND MEETS UP WITH GULF MOISTURE. THE ECMWF LOOKS TO AGREE WITH THIS IDEA. THE GFSS STINGINESS WITH POPS MONDAY LOOKS DUE TO THE LACK OF DEEP LAYER MOISTURE ACROSS THE LOWER MISSOURI RIVER VALLEY. NOT SURE I AGREE WITH THIS AS THE WARM AIR ADVECTION FROM SUNDAY COULD ADVECT IN PLENTY OF MOISTURE. AS A COMPROMISE...I HAVE LEFT CHANCE (30%) POPS IN FOR MONDAY ALONG THE EASTERN 2/3RDS OF THE CWA. OTHERWISE... TEMPERATURES WILL EDGE BACK DOWN STARTING WITH MONDAYS WEAK FRONT. AS THE TROUGH RETROGRADE WEST NEXT WEEK TEMPERATURES SHOULD DROP TO OR BELOW NORMAL BY WEDNESDAY AS A SECOND SHORTWAVE DIVES INTO THE NORTHWEST FLOW. WHILE I HAVE PENCILED IN SOME SLIGHT CHANCE (20%) POPS FOR WEDNESDAYS WAVE...MOISTURE COULD BE A PROBLEM AS THERE WILL BE NO RETURN FLOW AHEAD OF THIS SYSTEM...WHICH WOULD ALLOW DEWPOINTS TO REBOUND. LVQ/CUTTER && .PREV DISCUSSION... 310 AM... NORTHWEST FLOW PATTERN ALOFT WILL CONTINUE TO GUIDE FAST MOVING SHORTWAVES THROUGH THE DAKOTAS AND CENTRAL U.S INTO EARLY NEXT WEEK. ASSOCIATED COLD FRONTS WILL PASS THROUGH ABOUT EVERY OTHER DAY WITH RAPID WARM UPS IN BETWEEN SYSTEMS. SO GET READY FOR A ROLLERCOASTER RIDE VIA TEMPERATURES OVER THE NEXT 4 OR 5 DAYS. COMPACT VORTICITY CENTER/SHORTWAVE NOTED OVER NORTHWEST SD ON SATELLITE IMAGERY IS GENERATING AN AREA OF MID CLOUDS. A WEAK AREA OF LOW PRESSURE WILL DEEPEN A BIT OVER NORTHEAST KS THIS AFTERNOON IN RESPONSE TO THIS FEATURE. A WEAK WARM FRONT WILL EXTEND EASTWARD FROM THE LOW. ALTHOUGH DEEP MOISTURE WILL BE LACKING SOUTHERLY FLOW SOUTH OF THE BOUNDARY WILL DRAW IN MID 40 DEWPOINTS INTO WEST CENTRAL MO SOUTH OF THE FRONT BY AFTERNOON. STEEP LAPSE RATES IN THE 850-500MB LEVEL COMBINED WITH THE COLD AIR ALOFT AND MARGINAL MOISTURE IS PROGGED TO YIELD CAPES IN EXCESS OF 1000 J/KG AND LIFTED INDICES OF -4 TO -6 SOUTH OF THE FRONT BY LATE AFTERNOON. PROGGED SOUNDINGS SHOW INVERTED V SIGNATURE OVER EAST CENTRAL KS/WEST CENTRAL MO BY LATE AFTERNOON. AS UPSTREAM SHORTWAVE INTERACTS WITH THIS ELEVATED INSTABILITY THE POTENTIAL EXISTS FOR HIGH BASED CONVECTION WHICH COULD GENERATE STRONG WINDS AND SMALL HAIL. THUS HAVE BUMPED UP POPS OVER FAR SOUTHERN COUNTIES TO CHANCE CATEGORY FROM LATE AFTERNOON THROUGH MID EVENING. NORTHWEST BOUNDARY LAYER FLOW WILL DRAW IN COLD AIR ADVECTION FOR SATURDAY BUT HIGH TEMPERATURES WILL LIKELY STILL END UP CLOSE TO NORMAL FOR THIS TIME OF YEAR. HAVE INCREASED HIGH TEMPERATURES SIGNIFICANTLY ON SUNDAY AS DEEP WESTERLY FLOW WILL RESULT IN DOWNSLOPE CONDITIONS POSSIBLY REACHING AS FAR EAST AS WESTERN CWA. ETA/GFS PROG 850MB TEMPERATURES AS WARM AS FRIDAY. MODELS NOW FASTER WITH NEXT SHORTWAVE WHICH APPEARS COULD REACH NORTHERN MO BETWEEN 06Z-12Z MONDAY. ADDED SLIGHT CHANCE FOR RAIN LATE SUNDAY NIGHT. HAVE KEPT CHANCE POPS IN FOR ALL DAY MONDAY BUT APPEARS NEXT SHIFT WILL BE ABLE TO START TO ELIMINATE NORTHERN MO FROM PRECIPITATION CHANCES BY MONDAY AFTERNOON. HAVE BUMPED UP TUESDAY HIGH TEMPERATURES BY 5 TO 8 DEGREES AS WESTERLY FLOW IN THE BOUNDARY LAYER IS PROGGED TO REASSERT ITSELF. NOT AS CONFIDENT THAT THIS WESTERLY FLOW AND RESULTING STRONG WARMING AT 850MB WILL BE AS STRONG AS FRIDAY AND SUNDAY. WILL TREND TO WARMER TEMPERATURES FOR TUESDAY BUT NOT GET TOO CRAZY WITH THE WARMING JUST YET. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE WFO EAX
Hazardous weather outlook, Mar 3, 3:45 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CST THU MAR 3 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF INTERSTATE 70. THESE THUNDERSTORMS ARE A RESULT OF AN UPPER LEVEL DISTURBANCE TRACKING SOUTHEAST FROM NEBRASKA AND INTERACTING WITH AN UNSTABLE AIRMASS NEAR A WARM FRONT STRETCHING FROM EAST CENTRAL KANSAS INTO EAST CENTRAL MISSOURI. THUNDERSTORMS WILL BE POSSIBLE UNTIL 9 PM. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY...HOWEVER CONDITIONS WILL BE FAVORABLE FOR STRONG WIND GUSTS AND POSSIBLY SMALL HAIL WITH THE STRONGER CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. STOFLET
In the hours before
Local storm report, Mar 3, 5:01 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CST THU MAR 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 4 NE PAOLA 38.62N 94.82W
03/03/2005 0.75 INCH MIAMI KS TRAINED SPOTTER
&&
STOFLETLocal storm report, Mar 3, 5:48 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CST THU MAR 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 NNW AMSTERDAM 38.38N 94.61W
03/03/2005 1.00 INCH BATES MO TRAINED SPOTTER
0540 PM HAIL 1 N AMSTERDAM 38.36N 94.59W
03/03/2005 0.75 INCH BATES MO TRAINED SPOTTER
&&
STOFLETNearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.